WASHINGTON, DC (WCMH) — Yes, the Food and Drug Administration is warning people 40 and older about eating too much black licorice.
“If you’re 40 or older, eating 2 ounces of black licorice a day for at least two weeks could land you in the hospital with an irregular heart rhythm or arrhythmia,” the FDA posted on its website Monday.
FDA experts say black licorice contains the compound glycyrrhizin, which is the sweetening compound derived from licorice root. Glycyrrhizin can cause potassium levels in the body to fall. When that happens, some people experience abnormal heart rhythms, as well as high blood pressure, edema (swelling), lethargy, and congestive heart failure.
FDA’s Linda Katz, M.D., says last year the agency received a report of a black licorice aficionado who had a problem after eating the candy. And several medical journals have linked black licorice to health problems in people over 40, some of whom had a history of heart disease and/or high blood pressure.
If you have a fondness for black licorice, FDA is offering this advice:
No matter what your age, don’t eat large amounts of black licorice at one time.
If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your healthcare provider.
Black licorice can interact with some medications, herbs and dietary supplements. Consult a health care professional if you have questions about possible interactions with a drug or supplement you take.